Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 29, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Dec 26, 2008, 8:44 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2008, 8:44 AM CST (14:44 UTC)
- Expired
- Dec 26, 2008, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 2.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 261444 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 744 AM MST FRI DEC 26 2008 ...WINDY CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON... COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-262245- /O.NEW.KGLD.WI.Y.0029.081226T1444Z-081227T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON 744 AM MST FRI DEC 26 2008 /844 AM CST FRI DEC 26 2008/ ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. SOUTHERLY WINDS OF 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON HOURS. WINDS WILL SHIFT OUT OF THE WEST NORTHWEST LATER THIS AFTERNOON IN RESPONSE TO A COLD FRONT THAT WILL MOVE THROUGH TONIGHT. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ BURTIS
2 follow-up statements
000 WWUS73 KGLD 261924 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1224 PM MST FRI DEC 26 2008 ...WINDY CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON... KSZ003-004-015-016-029-NEZ081-270000- /O.EXA.KGLD.WI.Y.0029.000000T0000Z-081227T0000Z/ DECATUR-NORTON-SHERIDAN-GRAHAM-GOVE-RED WILLOW- INCLUDING THE CITIES OF...OBERLIN...NORTON...HOXIE...HILL CITY... QUINTER...MCCOOK 124 PM CST FRI DEC 26 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SOUTHERLY WINDS OF 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON HOURS. WINDS WILL SHIFT OUT OF THE WEST NORTHWEST LATER THIS AFTERNOON IN RESPONSE TO A COLD FRONT THAT WILL MOVE THROUGH THIS EVENING. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ COZ090>092-KSZ001-002-013-014-027-028-041-042-NEZ079-080-270000- /O.CON.KGLD.WI.Y.0029.000000T0000Z-081227T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS- WALLACE-LOGAN-GREELEY-WICHITA-DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY... SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...TRENTON 1224 PM MST FRI DEC 26 2008 /124 PM CST FRI DEC 26 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. SOUTHERLY WINDS OF 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THIS MORNING AND CONTINUE THROUGH THE AFTERNOON HOURS. WINDS WILL SHIFT OUT OF THE WEST NORTHWEST LATER THIS AFTERNOON IN RESPONSE TO A COLD FRONT THAT WILL MOVE THROUGH THIS EVENING. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ BURTIS
000 WWUS73 KGLD 270011 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MST FRI DEC 26 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270115- /O.EXP.KGLD.WI.Y.0029.000000T0000Z-081227T0000Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 511 PM MST FRI DEC 26 2008 /611 PM CST FRI DEC 26 2008/ ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. $$ LOCKHART
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Dec 26, 5:40 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Dec 26, 5:40 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 440 AM MST FRI DEC 26 2008 .DISCUSSION... 228 AM MST FRI DEC 26 2008 FORECAST PROBLEMS WILL BE TEMPERATURES/WINDS/CHANCE OF PRECIPITATION INTO TONIGHT...HOW COOL TO MAKE IT ON SATURDAY...AND HOW MUCH TO WARM IT UP ON SUNDAY. SATELLITE SHOWING A VERY ACTIVE FLOW PATTERN FROM THE CENTRAL PACIFIC INTO WESTERN NORTH AMERICA. FLOW HAS FLATTENED OUT SOME. MAIN FEATURE OF INTEREST IS INCOMING DEVELOPING UPPER TROUGH THAT IS MOVING INTO/THROUGH IDAHO...UTAH AND ARIZONA. AT JET LEVEL...THE MODELS LOOK UNDERDONE ON THE STRENGTH OF THE JET WINDS BEHIND THE INCOMING TROUGH. BY 06Z THE MODELS ALSO LOOK TO THE JET AXIS UP THE FRONT SIDE OF THIS TROUGH TOO FAR EAST AND SOUTH WITH SPEEDS AT LEAST 20 KNOTS TOO HIGH OVER COLORADO. AT MID LEVELS...SATELLITE AND UPPER AIR ANALYSIS SHOWING THIS UPPER TROUGH...ESPECIALLY THE SOUTHERN PORTION...TO BE VERY DYNAMIC/STRONG. 100 TO 120 METER HEIGHT FALLS AT 700 TO 500H ARE OCCURRING IN THE BASE OF THE TROUGH. VERY COLD AIR ALOFT ON THE WEST SIDE OF THIS TROUGH AXIS. LIGHTNING HAS BEEN OCCURING NEAR THE STRONG VORTICITY MAX IN NORTHWEST ARIZONA. AT LOW LEVELS...VERY COMPLICATED FRONTAL/SURFACE TROUGH STRUCTURE. ALMOST LOOKS LIKE THERE ARE TWO COLD FRONTS ASSOCIATED WITH THE UPPER SYSTEM. FIRST ONE HAS PUSHED INTO UTAH AND CENTRAL WYOMING. HOWEVER THE REAL COLD AIR IS STILL NORTH IN MONTANA AND IDAHO WITH THE SECOND FRONT. IN GENERAL THE MODELS WERE TOO FAST/FAR EAST WITH THE FIRST FRONT. ALSO THEY ARE UNDER DOING THE STRENGTH OF THE LEE TROUGH OVER EASTERN COLORADO. OVERALL WOULD SAY THE UKMET/ECMWF WERE DOING THE BEST THROUGH THE 06Z. HOWEVER...THE GFS WAS CATCHING THE STRONG SURFACE LOW NOW OVER SOUTHWEST WYOMING THE BEST. MODELS WERE HAVING A HORRIBLE TIME WITH THE LOW LEVEL THERMAL FIELD. THEY DID NOT HAVE THE WARM AIR OVER WEST TEXAS FAR ENOUGH NORTH. THEN OVER OUR AREA THEY HAD THE WARMER AIR TOO FAR NORTH AND EAST. THEN THEY HAD THE COOLER AIR TOO FAR SOUTH AND EAST FROM EASTERN MONTANA INTO THE DAKOTAS. THEN THEY WERE NOT AGGRESSIVE ENOUGH THE COLD AIR MOVING INTO WESTERN MONTANA AND IDAHO. SINCE MODELS HAVING THEIR TROUBLES IN DIFFERENT PLACES WILL USE A BLEND OF MODEL OUTPUT ALONG WITH PERSISTENCE AND RECENT BIASES/TRENDS. BASED ON ANALYSIS...WILL SIDE WITH THE SOLUTIONS THAT ARE SLOWER AND FURTHER SOUTH WITH INCOMING TROUGH...SLOWER WITH THE FRONT...DRIER...AND WARMER INITIALLY. TODAY/TONIGHT...00Z MODELS CONTINUE TO SLOW DOWN THE FRONT. HOWEVER NEW 06Z NAM HAS SPED IT UP? ALSO UPPER AIR ANALYSIS AND SATELLITE SHOWING A HUGE DRY SLOT WORKING ITS WAY ACROSS A LARGE PORTION OF THE CENTRAL AND SOUTHERN PLAINS. SO LOOKS LIKE WILL HAVE PLENTY OF SUN ALONG WITH PREFRONTAL/DOWNSLOPE WARMING IN ADVANCE OF IT. YESTERDAYS GUIDANCE WAS SLOW TO CATCH THE WARM UP AND WAS WAY TOO COOL... ESPECIALLY IN THE WESTERN PORTION OF THE AREA. THE SOUTHEAST HALF OF THE FORECAST AREA WILL BE IN WARM SECTOR ALL DAY. ALSO WILL BE GETTING A VERY WARM START TO THE DAY WITH TEMPERATURES WELL ABOVE FREEZING AT THIS TIME. PLAN ON WARMING MAXES EVEN MORE ESPECIALLY IN THE SOUTHEAST. DESPITE A APPARENT LACK OF MOISTURE PER ANALYSIS...SURFACE OBSERVATIONS...AND SATELLITE...AM CONCERNED WITH THE STRENGTH OF THIS SYSTEM AND THAT THE MODELS MAY NOT BE CATCHING IT. VERY PROBABLE THAT WHAT MOISTURE THERE IS GETS SCOURED OUT BY THE MOUNTAINS. VERY STRONG BAROCLINIC ZONE AT MID LEVELS WITH VERY COLD AIR ALOFT. ALTHOUGH IT IS STILL POSSIBLE THAT THE STRONGEST PORTION OF THIS TROUGH COULD GO TOO FAR SOUTH TO AFFECT THE AREA. JET AXIS/RIGHT REAR QUADRANT OF JET MOVES OVER THE NORTHWEST HALF OF THE FORECAST AREA NEAR 18Z. HOWEVER...THE MAIN LIFT FROM THIS MAY BE WHERE THE WORST MID LEVEL MOISTURE IS. BY 00Z MODELS CONSISTENT IN HAVING RIGHT REAR QUADRANT OF THE JET AFFECT THE EAST/SOUTHEAST HALF TO TWO THIRDS OF MY AREA. THIS JET QUADRANT AFFECTS THE AREA UNTIL SHORTLY AFTER 06Z. ALL IN ALL WOULD SAY THE BEST FOR MEASURABLE PRECIPITATION WILL BE TONIGHT AND MAINLY IN THE EAST. CURRENT FORECAST NOT TOO FAR FROM THIS AND WILL ONLY TWEEK. SATURDAY/SATURDAY NIGHT...MODELS SIMILAR ON LOW LEVEL TEMPERATURES AND ONLY TWEEKED. AM A LITTLE CONCERNED WITH THE SLOWER MODEL SOLUTIONS...ESPECIALLY NOW WITH THE NEWEST GFS STRENGTHENING THE UPPER LOW TO OUR NORTHEAST. SREF ACTUALLY GAVE A VERY LOW CHANCE OF MEASURABLE DURING THE DAY. WILL KEEP FORECAST DRY BUT HIGHER SILENT POPS. GFS/MAV WANTS TO KEEP THE WINDS UP DURING THE NIGHT WHICH WILL KEEP THE TEMPERATURES UP. THIS MAY BE OVERDONE AND WILL CONTINUE TO GO WITH THE COOLER FORECAST. SUNDAY/SUNDAY NIGHT...WILL HAVE DOWNSLOPE WINDS THROUGH THE DAY. WILL HAVE RIDGING AND DOWNSLOPE WINDS DURING THE DAY. MANY BE SOME RESIDUAL COOL AIR BUT AM DOUBTING IT WITH THE DEEP DOWNSLOPE COMPONENT. BELIEVE TEMPERATURES WILL REBOUND QUICKLY AND WARMED THEM UP SLIGHTLY. DID NOT MAKE ANY CHANGES BEYOND THIS PERIOD. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 439 AM MST FRI DEC 26 2008 FOR 12Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH MAIN CONCERN BEING POTENTIAL FOR STRONG WINDS PRIOR TO FRONTAL PASSAGE. IT ALREADY APPEARS TO BE PRETTY WINDY ACROSS SOUTHEAST COLORADO AND WITH TEMPERATURES ALREADY FAIRLY WARM...SHOULDNT TAKE TO LONG FOR ATMOSPHERE TO BEGIN MIX OUT. EXPECT WINDS TO INCREASE TO CLOSE TO 26KTS AT GLD LATE THIS MORNING AND EARLY THIS AFTERNOON. GUSTS APPROACHING 40 KTS NOT TOTALLY OUT OF THE QUESTION. MCK AREA APPEARS TO HAVE SLIGHTLY WEAKER WINDS ALOFT SO AT THIS TIME DO NOT EXPECT IT TO GET THAT WINDY. ONCE FRONT BEGINS TO APPROACH BTWN 21 00Z...WINDS SHOULD DIMINISH SOMEWHAT AND WILL TURN SHARPLY TO THE NORTH. SOME POTENTIAL FOR SHALLOW CONVECTIVE SHOWERS AS FRONT PASSES...BUT PROBABILITY TO LOW TO MENTION IN A PREVAILING GROUP AT THIS POINT. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Dec 26, 5:28 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 428 AM MST FRI DEC 26 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 428 AM MST FRI DEC 26 2008 /528 AM CST FRI DEC 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BULLER
Nearby
Wind Advisories in Kansas, 2008Wind Advisories in Colorado, 2008Wind Advisories in Nebraska, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.